South Dakota, 2023Hail in South Dakota, August 2, 2023
August 2, 2023 · NWS ABR · 1 event in 1 county or zone
A weak front moving across North Dakota helped initiate a few storms in north central South Dakota during the overnight hours. One of these storms was strong enough to generate hail and gusty winds that resulted in locally significant crop damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak front moving across North Dakota helped initiate a few storms in north central South Dakota during the overnight hours. One of these storms was strong enough to generate hail and gusty winds that resulted in locally significant crop damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 1, 11:46 PM CST, 59 minutes earlier.
Area forecast discussion, Aug 1, 11:46 PM CST, 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1246 AM CDT Wed Aug 2 2023
.UPDATE...
Issued at 1237 AM CDT Wed Aug 2 2023
Aviation discussion updated below for the 06Z TAFs.
&&
.SHORT TERM...(This Evening through Wednesday Night)
Issued at 213 PM CDT Tue Aug 1 2023
Forecast challenges include convective chances early this evening,
early Wednesday morning and again later Wednesday night, along with
temperatures/heat indices.
At 1 PM CDT, skies are partly to mostly sunny. Temperatures are
warming through the 80s into the low 90s, and winds are generally
out of the south at 5 to 15 mph. The cold front forecast to push
down across the CWA tomorrow night is analyzed from near Grafton ND
down through Linton ND, back across western Corson County and on
back into southeast MT. Satellite data and regional 88D mosaic
indicates there is a CU field becoming increasingly agitated across
Perkins, Corson and Dewey Counties, a couple blips starting to show
up on radar. Additionally, a couple showers have developed down
between Pine Ridge and Philip.
Still thinking that isolated pulse to perhaps multi-cell-type
showers/thunderstorms will be possible over this CWA this afternoon
into this evening along/near this frontal boundary, as well as
in/near the lee-of-the-Black Hills surface trof, west-river.
Mesoanalysis depicts an environment of 500-2500J/KG mlCAPE under 25-
30 knots of deep layer shear. No notable low level jets or upper
level jet-streaks in play this evening. So, not really expecting any
convection over this CWA, if any develops, to persist much past sun-
down.
Otherwise, not much for convective chances the next couple of days.
Stuck underneath this upper level ridge, with limited upstream
shortwave coverage. Can't rule out something that could spill over
out of North Dakota into the northern tier counties somewhere late
tonight/early Wednesday morning. Perhaps the "best" chance for
convection comes Wednesday night when a frontal boundary sagging
southward into the CWA could serve as a focus for convection.
Hot temps that are now in place are sticking around on these
south/southeast breezes. At this point, forecast dewpoints are not
high enough on Wednesday to make a dent in forecast heat indices.
Will continue to monitor forecast trends in dewpoint and their
downstream impacts to forecast apparent T's.
The previously mention cold frontal boundary slinking southward into
the CWA Wednesday night, will signal a wind shift to more of a
northeast or north wind and the beginnings of low level CAA that
will eventually bring cooler conditions to the region.
.LONG TERM...(Thursday through Tuesday)
Issued at 213 PM CDT Tue Aug 1 2023
The recent highly amplified mid level flow pattern looks to relax
during the long term. Energy moving through the Great Basin and
intermountain region will slide across the forecast area come late
Thursday through Saturday. Some models suggest an upper low/trof
will form over the region as the system advects east in weak flow
aloft. The westerlies will be displaced far to the north, with
another faction of the upper jet expected to move across the
southern CONUS. Despite the broad chances for rain later this week,
severe wx chances look minimal. Deep layer shear is nowhere to be
found as split upper jets remain north and south of the area. It's
even hard to come by much instability with MLCAPEs generally less
than a 1k j/kg for much of the period. That said there might be an
opportunity Sat afternoon/evening for some healthier convection
ahead of slow moving sfc wave/cold front over eastern SD.
Temperatures will start the period above normal for Wednesday, but
then trend downward for later in the week due to pcpn/cloud cover.
Below normal temps look likely for the upcoming weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1237 AM CDT Wed Aug 2 2023
Terminals KABR,KATY,KPIR,KMBG
VFR conditions are currently forecast through the TAF period.
Watching a cluster of TSRA across southern ND ready to cross into
SD. Confidence low on whether or not this makes it to KABR, but
will continue to monitor. If intensity holds, brief MVFR VSBY
could be possible along with +TSRA and gusty winds around 30
knots around 07Z.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&
UPDATE...TMT
SHORT TERM...Dorn
LONG TERM...TDK
AVIATION...TMT
Hazardous weather outlook, Aug 1, 3:37 AM CST, 21 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
437 AM CDT Tue Aug 1 2023
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020945-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
437 AM CDT Tue Aug 1 2023 /337 AM MDT Tue Aug 1 2023/
This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.
.DAY ONE...Today and tonight.
Isolated/widely scattered showers and thunderstorms are possible
across the area this afternoon. Any storms that develop could be
capable of hail up to quarter size and gusty winds. Although, the
bigger threat for severe storms is further north across North Dakota.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
TMT
In the hours before
Special weather statement, Aug 1, 11:55 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1255 AM CDT Wed Aug 2 2023
SDZ005-020630-
McPherson SD-
1255 AM CDT Wed Aug 2 2023
...A strong thunderstorm will impact portions of northwestern
McPherson County through 130 AM CDT...
At 1255 AM CDT, Doppler radar was tracking a strong thunderstorm near
Venturia, or 12 miles north of Eureka, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Town Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4594 9929 4575 9933 4574 9952 4594 9966
TIME...MOT...LOC 0555Z 328DEG 18KT 4595 9959
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ConnellyHail, McPherson
- When
- August 2, 12:45 AM CST
- Where
- McPherson County, 1.69 mi NE of Hillsview
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.690, -99.550
Hail to the size of quarters combined with wind gusts of 50 to 60 mph resulted in significant crop damage 2 mines north northeast of Hillsview.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 2 to 6, 202310 deaths · 1 event
- Flash Flooding and Hail in Missouri, August 2 to 3, 2023$175,000 · 1.75 in hail · 11 events
- Excessive Heat and Heat in Mississippi, August 2 to 7, 202355 events
- Excessive Heat in Louisiana, August 2, 202336 events
- Excessive Heat and Heat in Arkansas, August 2 to 5, 202322 events
- Flash Flooding and Hail in Missouri, August 2 to 3, 20232.5 in hail · 17 events
- Damaging Winds in Missouri, August 2, 2023$18,000 · 56 kt wind · 3 events
- Damaging Winds in Michigan, August 2, 2023$16,000 · 61 kt wind · 5 events
- Coastal Flood in South Carolina, August 2, 20238 events
- Flash Flooding and Damaging Wind in Missouri, August 2, 202356 kt wind · 5 events
- Flash Flood and Debris Flow in Colorado, August 2, 202355 kt wind · 5 events
- Damaging Winds in New Mexico, August 2, 2023$7,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113485.